Department of Neurology, Department of Anesthesiology, Vanderbilt University Medical Center, Nashville, Tennessee, USA
- Mots-clés : seizure-like phenomena, propofol, propofol withdrawal, status epilepticus, EEG
- DOI : 10.1684/epd.2011.0404
- Page(s) : 107-10
- Année de parution : 2011
Seizures or seizure-like phenomena which are mostly convulsive have been observed during the induction, maintenance and withdrawal phases of propofol administration. The nature and mechanism of this phenomenon are not well understood and several case reports on these phenomena have presented only indirect evidence. We report on a patient who was administered propofol in order to control status epilepticus with success. However, every attempt at propofol withdrawal was followed by convulsive seizure-like activity. Continuous EEG monitoring showed muscle artefacts without any ictal discharges. Based on this finding, the propofol treatment was withdrawn and the seizure-like activity eventually attenuated and resolved. We propose that seizure-like phenomena associated with propofol withdrawal may not be ictal in nature and should not lead to unnecessary resumption of propofol infusion without documentation of an epileptic origin by EEG.